Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur Neurol. 2010;64(1):46-50. doi: 10.1159/000315034. Epub 2010 Jul 3.

Postictal transient hyperammonemia as an indicator of seizure disorder.

Author information

1
Department of Emergency Medicine, Kaohsiung Medical University Hospital, Kaohsiung Medical University, Taiwan, ROC.

Abstract

BACKGROUND AND PURPOSE:

Transient hyperammonemia can occur after episodes of seizure. To verify that transient hyperammonemia is a unique finding in seizure patients, we compared the change in blood ammonia concentration during the postictal period with that of other patients who suffered consciousness disturbances due to other disorders.

METHODS:

We compared the results of a biochemical examination, including serum ammonia levels, between adult patients sent to the emergency department (ED) with seizure and those with other causes of consciousness disturbance.

RESULTS:

Nineteen out of 31 patients with generalized epileptic seizures showed hyperammonemia at initial data measurement. Seventeen of these patients showed transient hyperammonemia. Only 10 patients with hepatic encephalopathy showed hyperammonemia, while none of the patients suffering from other causes of consciousness disturbance showed transient hyperammonemia within hours of arrival at the ED.

CONCLUSION:

Transient hyperammonemia was observed in the majority of generalized tonic-clonic seizure patients examined in this study but not in those with other causes of consciousness disturbance. Because ammonia is checked in patients presenting with transient consciousness disturbance to the ED, with or without witness, transient hyperammonemia could be an indicator of recent epileptic seizure.

PMID:
20606448
DOI:
10.1159/000315034
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Support Center